Tornadoes · United States · Texas · 2009
EF0 tornado, Belcherville to Spanish Ft, Texas, February 10, 2009
From Belcherville to Spanish Ft, this EF0 tornado ran 0.4 miles across Montague County on February 10, 2009, touching down at 6:25 PM CST and reaching 35 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 10, 2009
- Touchdown
- 6:25 PM CST (00:25 UTC)
- Lifted
- 6:28 PM CST (00:28 UTC)
- On the ground
- 3 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Montague County
- Touchdown point
- 33.789, -97.834
- Lift-off point
- 33.793, -97.829
- Record number
- 0902101825-01
What the Weather Service recorded
Severe thunderstorms along a dryline moved into the northwestern portions of north Texas during the early evening hours. A Pacific front overtook the dryline during the evening hours and a severe squall line moved through north Texas. Widespread wind damage and hail was common, and a few tornadoes also occurred in Montague and Tarrant counties.
One home on the south side of Belcherville along FM 1816 sustained roof damage. Multiple outbuildings in the same area were destroyed or suffered extensive damage. Two trees were uprooted, a shed was destroyed, and an empty water tank that was 10 feet in diameter was flipped over. The path of this tornado was estimated to be 100 yards in length. This tornado was rated an EF-0 with estimated winds of 80 mph. This same storm went on to produce a tornado in northern Montague County near Spanish Fort.
A NWS Storm Survey confirmed an EF-1 tornado tracked from south of Spanish Fort to the Red River with estimated winds of 95-100 MPH. South of Spanish Fort, pecan trees up to 30 inches in diameter were snapped several feet above the ground. Eye witnesses reported a multiple vortex tornado that organized into a large tornado upon crossing the Red River into Oklahoma.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Feb 10, 5:31 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 10, 5:31 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 531 PM CST TUE FEB 10 2009 .AVIATION... /00Z UPDATE/ SCATTERED SHOWERS CONTINUING ACROSS THE EASTERN HALF OF NORTH TEXAS WITH ADDITIONAL THUNDERSTORMS EXPECTED TO DEVELOP THROUGH THE EVENING AS FORCING FROM UPPER TROF TO THE WEST OVERSPREADS THE AREA. LINE OF THUNDERSTORMS ALONG AND JUST EAST OF THE DRYLINE WILL MARCH ACROSS THE METROPLEX AIRPORTS LATER THIS EVENING. WILL START OUT WITH A VCTS IN THE METROPLEX TO ACCOUNT FOR SCATTERED ACTIVITY WITH MVFR CIGS...ALTHOUGH THERE IS SOME SCATTERING OF THE LOWER CIGS TO THE WEST. TIMING OF THE CONVECTION IS BETWEEN 2-5Z RIGHT NOW AND WILL MAKE SOME TWEAKS AS NECESSARY. MAIN THREAT WILL BE STRONG WEST WINDS ASSOCIATED WITH THE LINE OF TSTMS. SEVERE WINDS IN EXCESS OF 50KTS POSSIBLE WITH STRONGEST STORMS. OTHER CONCERN IS STRONG WEST WINDS BEHIND THE LINE OF STORMS WHICH WILL CONTINUE TO POSE A CROSSWIND PROBLEM ON N/S RUNWAYS TONIGHT. ATTM...IT DOESNT APPEAR THE THE BLDU FROM THE WEST WILL MOVE INTO THE AREA AS PRECIP SHOULD INHIBIT THIS. WILL CONTINUE TO MONITOR. VFR CONDS EXPECTED ON WEDNESDAY. 91/DUNN && .PREV DISCUSSION... /ISSUED 236 PM CST TUE FEB 10 2009/ SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE EASTERN HALF OF THE CWA WHILE STRONG/SEVERE STORMS ARE DEVELOPING FROM CENTRAL OKLAHOMA TO ABILENE ALONG THE DRYLINE. UPPER LEVEL TROUGH IS NOW MOVING THROUGH COLORADO AND NEW MEXICO AND WILL PASS ALONG JUST NORTH OF THE RED RIVER TONIGHT. CURRENT THOUGHTS REGARDING THE SEVERE WEATHER POTENTIAL THIS AFTERNOON AND TONIGHT IS STILL THE SAME AND REFER USERS TO CURRENT SEVERE WEATHER PRODUCTS /I.E. AWU...MCD...SWODY1/ FOR ADDITIONAL INFORMATION. EXPECT THE SQUALL LINE TO DEVELOP/MOVE INTO THE WESTERN COUNTIES DURING THE EARLY EVENING HOURS. THE LINE SHOULD BE CLEARING THE I-35 CORRIDOR BY 10 PM AND THEN THROUGH THE EASTERN COUNTIES BY 3 OR 4 AM. RAINFALL TOTALS OF A QUARTER INCH TO ONE INCH WILL BE POSSIBLE BUT DO NOT EXPECT MUCH OF A FLASH FLOOD THREAT DUE TO THE QUICK EASTWARD MOVEMENT OF THE LINE. A WIND ADVISORY REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR STRONG WINDS AHEAD OF THE LINE OF STORMS THIS AFTERNOON AND EVENING AND THEN FOR STRONG WEST/SOUTHWEST WINDS BEHIND THE DRYLINE AND FRONT. THE COMBINATION OF STRONG WINDS BEHIND THE FRONT AND VERY DRY AIR WITH DEWPOINTS IN THE TEENS AND 20S WOULD SUPPORT A CRITICAL FIRE THREAT ON WEDNESDAY BUT HOPE THAT DECENT RAINFALL TONIGHT WILL MITIGATE FIRE THREAT. WILL NOT ISSUE ANY FIRE WEATHER STATEMENTS OR WARNINGS AT THIS TIME. OVERNIGHT LOWS TONIGHT WILL BE DEPENDENT ON RAIN COOLED AIR ASSOCIATED WITH THE SQUALL LINE. HAVE GONE ON THE COOLER SIDE OF MOS GUIDANCE FOR LOWS TONIGHT WHICH MAY END UP BEING TOO WARM. SLIGHTLY COOLER WEATHER IS EXPECTED THE NEXT SEVEN DAYS AS A COUPLE OF COLD FRONTS MOVE THROUGH THE REGION. SEVERAL SHORTWAVES WILL MISS US TO THE NORTH AND CHANCE FOR RAIN STILL LOOKS SLIM THIS WEEK...BUT MAY SEE SOME PRECIPITATION EARLY NEXT WEEK AS ONE SHORTWAVE SWINGS ACROSS THE STATE. AFTER TONIGHT/S PACIFIC FRONT...NEXT FRONT WILL ARRIVE FRIDAY NIGHT WITH ANOTHER FRONT ON SUNDAY. MODELS CONTINUE TO MAKE SMALL ADJUSTMENTS IN THE EXTENDED FORECAST AND THUS CONFIDENCE IN THE EXTENDED IS NOT TOO HIGH...BUT MAJORITY OF MODELS ARE CLOSE IN THEIR SOLUTIONS. 82/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 46 69 42 72 51 / 100 0 0 5 5 WACO, TX 46 73 38 74 51 / 80 0 0 5 5 PARIS, TX 47 66 38 68 44 / 100 10 0 5 5 DENTON, TX 45 69 36 73 49 / 100 0 0 5 5 MCKINNEY, TX 45 67 36 71 48 / 100 0 0 5 5 DALLAS, TX 48 71 43 73 51 / 100 0 0 5 5 TERRELL, TX 47 69 38 71 49 / 90 0 0 5 5 CORSICANA, TX 47 73 43 73 48 / 80 0 0 5 5 TEMPLE, TX 48 73 40 73 51 / 70 0 0 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 12 PM CST WEDNESDAY FOR TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. &&
Hazardous weather outlook, Feb 10, 6:04 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 604 PM CST TUE FEB 10 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 604 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTH TEXAS AS A STRONG SQUALL MOVES THROUGH THE REGION. THE SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE SQUALL LINE WILL LIKELY REACH THE I-35 CORRIDOR BETWEEN 8 AND 9 PM...THEN EXIT THE FAR EASTERN COUNTIES BY 3 AM. A WIND ADVISORY IS IN EFFECT TONIGHT FOR STRONG SOUTH WINDS AHEAD OF THE SQUALL LINE..THEN FOR STRONG WEST WINDS BEHIND IT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WIND ADVISORY WILL BE IN EFFECT THROUGH NOON WEDNESDAY FOR STRONG WEST WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Feb 10, 5:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
523 PM CST TUE FEB 10 2009
TXZ100-110000-
YOUNG TX-
523 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN YOUNG COUNTY
AT 523 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF SEYMOUR TO 11 MILES SOUTHWEST OF THROCKMORTON...MOVING EAST AT 20
MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE OLNEY.
HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
FROM THESE STORMS.
IF THIS LINE OF STORMS INTENSIFIES...A SEVERE WEATHER WARNING MAY BE
NEEDED FOR PARTS OF WESTERN YOUNG COUNTY BY 545 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3340 9896 3340 9868 3296 9869 3296 9895
3296 9896
TIME...MOT...LOC 2323Z 264DEG 17KT 3349 9902 3306 9928Special weather statement, Feb 10, 5:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CST TUE FEB 10 2009
TXZ091-110015-
MONTAGUE TX-
551 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MONTAGUE COUNTY
AT 551 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES WEST OF BOWIE...MOVING NORTHEAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA AND STONEBURG.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3382 9764 3350 9798 3351 9799 3390 9798
3386 9786 3392 9777
TIME...MOT...LOC 2351Z 221DEG 37KT 3358 9807Special weather statement, Feb 10, 5:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 553 PM CST TUE FEB 10 2009 TXZ101-110030- JACK TX- 553 PM CST TUE FEB 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN JACK COUNTY AT 553 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF MINERAL WELLS...MOVING NORTH AT 35 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO. PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING FOR NORTH CENTRAL TEXAS. LAT...LON 3331 9834 3329 9799 3300 9803 3301 9840 TIME...MOT...LOC 2353Z 200DEG 32KT 3302 9828 82/JLD
Special weather statement, Feb 10, 5:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CST TUE FEB 10 2009
TXZ100-115-110030-
YOUNG TX-STEPHENS TX-
555 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL STEPHENS COUNTY
SOUTHERN YOUNG COUNTY
AT 555 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST
AT 50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND CRYSTAL FALLS.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM.
LAT...LON 3297 9898 3297 9896 3299 9896 3324 9884
3310 9848 3277 9891 3286 9903
TIME...MOT...LOC 2354Z 218DEG 44KT 3289 9891
25Special weather statement, Feb 10, 6:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CST TUE FEB 10 2009
TXZ129-110045-
EASTLAND TX-
615 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTLAND COUNTY
AT 615 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CISCO...MOVING NORTHEAST AT 60
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CISCO...EASTLAND AND RANGER.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3252 9900 3251 9896 3251 9848 3218 9901
3228 9913 3235 9912
TIME...MOT...LOC 0015Z 219DEG 51KT 3232 9900Local storm report, Feb 10, 6:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CST TUE FEB 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FUNNEL CLOUD 10 W NOCONA 33.78N 97.90W
02/10/2009 MONTAGUE TX FIRE DEPT/RESCUE
RELAYED BY AMATEUR RADIO OPERATORSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
0.4 hours before the tornado, 118 km from the path. February 11, 2009.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1901 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.9
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Gainesville (GLE), 61 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of February 10, 2009
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 10 | 2:36 PM CST | EF1 | Oklahoma, OK | 0.7 | 75 | $1.0 million | ||
| February 10 | 2:53 PM CST | EF2 | Oklahoma, OK | 5.7 | 250 | |||
| February 10 | 3:24 PM CST | EF1 | Logan, OK | 1.0 | 10 | |||
| February 10 | 3:39 PM CST | EF1 | Payne, OK | 9.6 | 50 | |||
| February 10 | 4:35 PM CST | EF0 | Pawnee, OK | 2.6 | 400 | $30,000 | ||
| February 10 | 6:45 PM CST | EF4 | Lone Grove tornado, Oklahoma | 37.0 | 880 | 8 | 46 | $3.0 million |
| February 10 | 9:15 PM CST | EF1 | Tarrant, TX | 0.5 | 100 | $750,000 | ||
| February 10 | 10:43 PM CST | EF1 | Greene, MO | 5.4 | 75 | $350,000 | ||
| February 10 | 11:16 PM CST | EF1 | Wood, TX | 7.1 | 300 | $400,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.